Nebraska, 2008

Hail in Nebraska, June 3, 2008

June 3, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced large hail at Dixon in extreme northeast Nebraska between midnight and daybreak on June 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail at Dixon in extreme northeast Nebraska between midnight and daybreak on June 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 2, 8:15 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 8:15 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT MON JUN 2 2008

.DISCUSSION...

HAS BEEN A FAIRLY QUIET EVENING ACROSS THE CWA...WITH NO SHOWER OR
THUNDERSTORM ACTIVITY OCCURRING OVER THE AREA AT THIS TIME. BROAD
AREA OF CONVECTION HAS BROKEN OUT OVER WESTERN SOUTH DAKOTA
HOWEVER...WITH WAVE PUSHING OUT OF THE ROCKIES AND IN AREA OF UPPER
LEVEL DIVERGENCE ASSOCIATED WITH JET MAX EXTENDING FROM NORTHERN
COLORADO INTO CENTRAL SOUTH DAKOTA. HAVE HAD SOME SEVERE STORMS WITH
THIS AREA OF CONVECTION...AND PER LATEST CONVECTIVE PARAMETERS...MAY
STILL HAVE A POSSIBILITY OF SEVERE WEATHER IN OUR SOUTHWESTERN ZONES
THROUGH 06Z AS CONVECTION FINALLY PUSHES INTO OUR AREA.
REDISTRIBUTED POPS SOMEWHAT FOR TONIGHT BASED ON CURRENT TRENDS AND
LATEST DATA...THOUGH STILL KEPT HIGHEST POPS IN OUR NORTH COLLOCATED
WITH FORCING FROM AFOREMENTIONED SHORTWAVE/UPPER LEVEL JET. UPDATES
OUT SHORTLY.  /JM

&&

.AVIATION...

CONDITIONS WL BE VFR OVERNIGHT TONIGHT EXCEPT IN THE VCNTY OF ANY TS
WHICH COULD PRODUCE SOME TEMPO MVFR TO IFR CONDS FOR A BRIEF TIME.
KHON WOULD RECEIVE THE TS FIRST BY AROUND 05Z. BUT LATER TONIGHT...
THE LATEST NAM RELATIVE HUMIDITY TIME SECTIONS STILL SHOW KHON UNDER
MVFR STRATUS...ALMOST IFR...FM ABOUT 09Z OR 10Z UNTIL LATE TUE
MORNING. THIS COULD STAND TO REASON AS THEY MAY STRATUS UP A BIT
AFTER RECEIVING RAINFALL OVERNIGHT TONIGHT. THE SAME HOLDS TRUE FOR
KFSD WHO COULD ALSO SEE SOME MVFR STRATUS TUE MORNING...BUT FOR A
SHORTER TIME PERIOD. ANY TS ACTIVITY THAT REACHES KFSD AND KSUX WL
BE LATE TONIGHT AS IT APPEARS THAT LITTLE IN THE WAY OF DEVELOPMENT
WL MATERIALIZE ALONG A STNRY FRONT OVER THE SRN PART OF THE FSD FA.
/MJF

&&

.PREV DISCUSSION...

LARGE SCALE RIDGE APPARANTLY CONTINUING TO BUILD OVR NRN PLAINS
THIS AFTN BASED ON WV. CLEARING IN WAKE OF EARLIER SHRA/TSRA HAS
RESULTED IN DESTABILIZING THE LOWER LVLS FROM STRONG EARLY JUNE
SUNSHINE...AND DEVELOPMENT OF FAIRLY STABLE SC FIELD OVR CWA.
BACKDOOR BNDRY CONTINUES TO LEAK SWRD AT BEST...AND IS VERY WELL
DEFINED IN RUC SFC VORT FIELD AS WELL AS THE DEEP MOISTURE
CONVERGENCE. SECONDARY BNDRY NOTED IN CONVERGENCE FIELDS JUST S OF
MO RVR...AND CU FIELD ON STLT. SHORT TERM CONCERN IS CERTAINLY
DIAGNOSIS OF SVR AND HEAVY RAINFALL THREAT FOR EVENING.

VERY MESSY SETUP FOR PRECIPITATION TONIGHT. WHILE A BUILDING
RIDGE IS CERTAINLY NOT A TYPICAL SETUP FOR CONVECTIVE DEVELOPMENT...
HAVE SEEN SCT SHRA DEVELOP NR BNDRY ACRS FAR NRN CWA 19Z-20Z.
MODELS ALL INDICATE THAT DEGREE OF HT FALLS WL COMMENCE THIS EVENING
AS MT WAVE PUSHES OVER TOP...AND EVENTUAL LOCATION IN RIGHT ENTRANCE
OF 85 KT JET MAY BE ENOUGH ENTICEMENT TO GET MORE WIDESPREAD
ACTIVITY DEVELOPING. TO PUT A BELIEF IN GRADIENTS FOR MOST
SIGNIFICANT ACTIVITY WOULD TEND TO FAVOR MO CORRIDOR...BUT MANY OF
THE DERIVED STABILITY FIELDS SUFFER EARLY IN THE RESPECTIVE RUNS DUE
TO CONVECTIVE SCHEMES. A MORE FAVORABLE BNDRY WOULD SEEM TO BE
FOCUSING ON THE NRN BNDRY.

BEST OVERALL PCPN THREAT LKLY THRU NRN PORTIONS OF CWA...WITH
BETTER SVR PARMS IN EXISTENCE THRU SRN CWA...BOTH EFFECTIVE SHEAR
OF 30-50 KTS AND ML STABILITY. SVR THREAT IS HIGHLY CONDITIONAL
DEVELOPMENT...AND WOULD BE PRIMARILY A WIND/HAIL THREAT THRU WRN/SRN
CWA THIS EVENING...AND AN ELEVATED SVR HAIL THREAT HEADING TO THE NE.
WITH ELEVATED CAPE LIKELY NOT MORE THAN 800-1000 J/KG AND EFFECTIVE
SHEAR DECREASING AT LEAST LINEARLY WITH DISTANCE FROM THE MO VLY...
HAIL SIZE SHOULD NOT GET TOO LARGE.  AS FAR AS A FLOODING THREAT...
FAIRLY UNCERTAIN ON TRACKING OF ANY MCS OVERNIGHT...DID NOT ISSUE A
FLOOD WATCH.

STORMY WX PATTERN TUES INTO FRI AS WAVES EJECT NEWD FM UPPER LOW OVR
WRN US BEFORE LIFTING OUT THU NITE INTO FRI. TRYING TO TIME THESE
WAVES AND THUS TIMING BEST TIME FOR PRECIP WL BE DIFFICULT. WL TRY
AND FCST BASED ON CLIMO WITH TYPICAL LATE MORNING DISSIPATION. SO
WITH THAT IN MIND WILL CUT POPS DOWN TO SLIGHT CHC BY TUES AFTN ACRS
CWA. NEXT WAVE WL LIFT OUT LATER TUES NIGHT INTO WED MORN WITH THIS
WAVE EXITING ERN CWA BY EARLY WED AFTN. SHUD BE A FAIRLY WDSPRD AREA
OF RW/TRW WITH THIS FEATURE. ANOTHER WAVE LIFTS OUT WED NITE INTO
THU AGAIN WITH HIGH POPS FOLLOWED BY MAIN WAVE THU NITE INTO FRI.
LOCALLY HEAVY RAINS WL BE PSBL WITH EACH WAVE THRU FRI MORN AND WL
NEED TO WATCH FOR PSBL RIVER FLOODING LATER IN THE WEEK IF TRW GO
OVER THE SAME PLACE. AS FAR AS SVR WX...LOOKS LIKE BEST CHC TUES
INTO FRI WL BE THU AFTN AND EVE AS SFC WAVE LIFTS NEW. IF GFS IS
CORRECT...THEN NW IA CUD SEE BEST CHC. THIS WL ALL BE DEPENDENT ON
HOW WRN US TROF LIFTS OUT.

TEMPS THRU FRI WL BE HIGHLY DEPENDENT ON CLOUD COVER AND PRECIP. WL
TEND TO REMAIN ON THE COOL SIDE ESPEC ON THU AS NLY FLOW ON BACK
SIDE OF SFC WAVE ALONG WITH PRECIP MAY LIMIT HIGHS TO LOWER 60S ACRS
THE WRN CWA.

STORMY PATTERN DOESNT END FRI. OLNY A BRIEF RESPITE FRI AFTN INTO
SAT AFTN...BEFORE NEXT SYS LIFTS OUT SAT NITE INTO SUN. CUD SEE SVR
WX WITH THIS FEATURE AS WRM FNT WL BE ACRS CWA AND WITH DEEP
LLM...AND AMPLE SHEAR...CUD SEE A DECENT SVR WX EVENT THIS WEEKND IF
GFS IS RIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Jun 2, 6:45 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT MON JUN 02 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
745 PM CDT MON JUN 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BOUNDARY IS NOTED FROM NEAR CHAMBERLAIN SOUTH DAKOTA TO AROUND
STORM LAKE IOWA THIS EVENING. BUT LITTLE IN THE WAY OF
THUNDERSTORM ACTIVITY WILL OCCUR THIS EVENING IN THOSE AREAS.
FURTHER WEST...A COMPLEX OF THUNDERSTORMS IS CURRENTLY IN
NORTHWEST TO WEST CENTRAL SOUTH DAKOTA...MOVING SOUTHEASTWARD AT
30 TO 35 MPH. IF THIS ACTIVITY HOLDS TOGETHER...THEN A SLIGHT
RISK OF SEVERE WEATHER WILL BE FOUND IN THE CHAMBERLAIN SOUTH
DAKOTA VICINITY BY AROUND 11 PM THIS EVENING. THE MAIN THREAT BY
LATE EVENING IN SOUTH CENTRAL SOUTH DAKOTA WOULD BE HAIL UP TO
THE SIZE OF QUARTERS AND BRIEF WINDS AROUND 60 MPH. HOWEVER
HEADING INTO OVERNIGHT...THE SEVERE THREAT SHOULD BECOME MORE
ISOLATED AND EVENTUALLY DISSIPATE.

FLOODING...
MINOR FLOODING WILL CONTINUE INTO TUESDAY ALONG THE LITTLE SIOUX
RIVER AROUND LINN GROVE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS EXPECTED ARE EXPECTED TO DEVELOP
WEDNESDAY NIGHT INTO THURSDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE... GENERALLY ALONG AND EAST OF INTERSTATE 29. ELEVATED
STORMS WILL BE POSSIBLE ON WEDNESDAY NIGHT...WITH POTENTIALLY
MORE SIGNIFICANT STORMS THURSDAY AFTERNOON AND EVENING ACROSS
NORTHWEST IOWA AND NEARBY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH
DAKOTA BY 11 PM TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 3, 12:02 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             1 S PLATTE              43.37N 98.84W
06/03/2008  M0.88 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            ALSO RECEIVED 1.5 INCHES OF RAIN

1245 AM     HAIL             GEDDES                  43.25N 98.70W
06/03/2008  M1.75 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

&&

JH
Local storm report, Jun 3, 12:19 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             WNW GEDDES              43.26N 98.70W
06/03/2008  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            HAIL BROKE OUT WINDOW IN HOUSE

&&

JH
Local storm report, Jun 3, 1:24 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     HEAVY RAIN       3 ENE ETHAN             43.56N 97.93W
06/03/2008  M1.55 INCH       HANSON             SD   CO-OP OBSERVER

&&

DMILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
June 3, 1:30 AM CST
Where
Dixon County, 0.86 mi SE of Dixon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.410, -96.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115203.